New Mexico, 2012Hail in New Mexico, July 5, 2012
July 5, 2012 · NWS EPZ · 1 event in 1 county or zone
A deep southerly flow allowed for the arrival of monsoon moisture. This deep moisture channel along with an unstable afternoon atmosphere led to the develop of a few strong thunderstorms over southern New Mexico that produced periods of heavy rain along with large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10
- Crop damage
- $10
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep southerly flow allowed for the arrival of monsoon moisture. This deep moisture channel along with an unstable afternoon atmosphere led to the develop of a few strong thunderstorms over southern New Mexico that produced periods of heavy rain along with large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 5, 1:02 PM MST, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 5, 1:02 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT THU JUL 5 2012
.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WESTERN TEXAS WHILE AN UPPER LEVEL DISTURBANCE APPROACHES THE
REGION FROM THE EAST. AS A RESULT SHOWERS AND THUNDERSTORMS WILL
BE WIDESPREAD TONIGHT...FRIDAY AND FRIDAY NIGHT WITH HEAVY RAINS
AND EVEN FLASH FLOODING POSSIBLE OVER A FEW LOCATIONS. HIGH
PRESSURE ALOFT WILL CAUSE SOME DECREASE IN THUNDERSTORMS THIS
WEEKEND AND EARLY NEXT WEEK.
&&
.DISCUSSION...
HIGH POTENTIAL FOR HEAVY RAINFALL WILL EXIST ACROSS SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH FRIDAY NIGHT. AIR MASS VERY MOIST
AND UNSTABLE WITH PRECIPITABLE WATER NEAR 1.5 INCHES WHILE SURFACE
DEWPOINTS GENERALLY EXCEED 50 F AND AFTERNOON CAPES ARE AROUND
500 TO 1000 J/KG. AN INVERTED TROUGH WILL MOVE WESTWARD INTO THE
CWA LATER TONIGHT A AND PUSH INTO CENTRAL AREAS ON FRIDAY WHILE
SOUTHEAST WINDS SUSTAIN INFLOW OF MOIST UNSTABLE AIR. MAIN CONCERN
IS EXTENSIVE CLOUD COVER WILL KEEP TEMPERATURES BELOW CONVECTIVE
BUT EXPECT UPSLOPE WILL INITIATE STORMS OVER HIGHER TERRAIN WHILE
DYNAMIC LIFT AHEAD OF WAVE GENERATES ACTIVITY ALL LOCATIONS.
LOCALLY HEAVY RAINS AND EVEN FLOODING EXPECTED OVER ISOLATED AREAS
THROUGH FRIDAY EVENING AS MOISTURE WILL REMAIN DEEP...AIR MASS
STAYS UNSTABLE AND STORM MOTION VECTORS WILL BE LESS THAN 10 KTS.
THIS WEEKEND UPPER HIGH WILL DRIFT TO THE WEST ACROSS THE ROCKIES
INTO THE GREAT BASIN WITH ASSOCIATED RIDGE AXIS EXTENDING ACROSS
THE SOUTHERN ROCKIES. FLOW AROUND THE RIDGE WILL INCLUDE MID
LEVEL NORTHEAST WINDS WILL WILL TRANSPORT DRIER WARMER AIR ALOFT
INTO THE CWA. IN ADDITION BY SUNDAY RIDGE AXIS WILL ALSO EXTEND
ACROSS THE CWA. THUS EXPECT A DECREASE IN CONVECTIVE ACTIVITY OVER
THE WEEKEND. LOW LEVEL SOUTHEAST WINDS WILL STILL ADVECT SHALLOW
LOW LEVEL MOISTURE INTO THE REGION SO A FEW STORMS WILL SOME
DEVELOP IN THE AFTERNOON.
BOTH GFS AND ECMWF INDICATE A BACK DOOR COLD FRONT WILL DROP
SOUTHWARD AND BECOME STATIONARY THROUGH THE CWA TUESDAY AND
WEDNESDAY SUGGESTING SOME INCREASE IN CONVECTION WILL OCCUR.
&&
.AVIATION....VALID 06/00Z-07/00Z.
VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD. SCT-BKN040-100
SCT-BKN100-200. SCT-NUMEROUS SHOWERS AND TSTMS. MOST NUMEROUS AND
INTENSE ACTIVITY SHD BE BETWEEN 00Z AND 09Z. LOCAL +TSRA VSBY 1-3
SM WITH CIGS BKN020-030 POSSIBLE WITH STRONGEST STORMS ALONG WITH
WIND GUSTS TO 40KTS. OTHERWISE WINDS GENERALLY LESS THAN 10KTS.
GENERAL STEERING TO THE SSW LESS THAN 10 MPH.
&&
.FIRE WEATHER...
THE MONSOONAL SOUTHERLY FLOW OF MOISTURE ACROSS THE REGION WILL
CONTINUE OUR FAIRLY ACTIVE WEATHER PATTERN OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS INTO FRIDAY. HEAVY RAINFALL WITH LOCALIZED
FLOODING WILL POSSIBLE FROM ANY STORMS THAT DEVELOP OVER THE NEXT
COUPLE OF DAYS AS THE AIR MASS IS VERY MOIST AND STEERING FLOW ALOFT
IS UNDER 10 MPH. AGAIN THE POTENTIAL EXISTS FOR LOCAL VERY HEAVY
RAINFALL AND ACCOMPANYING FLOODING. TEMPERATURES WILL REMAIN SEVERAL
DEGREES BELOW TODAY...WITH NEAR NORMAL TEMPERATURES ON FRIDAY AND
THE WEEKEND. RAIN CHANCES WILL DIMINISH INTO THE ISOLATED CATEGORY
ON DURING THE WEEKEND AS A DRIER AND MORE STABLE AIR MASS MOVES INTO
THE AREA. ANOTHER INCREASE IN SHOWER ACTIVITY IS FORECAST FOR NEXT
WEEK AROUND LATER MONDAY INTO MIDWEEK. MIN RH VALUES WILL RUN FROM
35% TO 45% LOWLANDS AND 50% TO 60% HIGHLANDS THURSDAY DROPPING ABOUT
5% EACH AREA FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 72 90 74 94 74 / 50 50 30 20 20
SIERRA BLANCA 61 88 66 92 65 / 50 50 20 10 20
LAS CRUCES 65 87 69 93 69 / 50 50 30 20 20
ALAMOGORDO 67 88 67 92 67 / 50 50 30 20 20
CLOUDCROFT 49 68 48 73 51 / 50 60 30 30 30
TRUTH OR CONSEQUENCES 66 86 68 93 69 / 50 50 40 20 20
SILVER CITY 62 76 63 80 64 / 50 60 50 40 30
DEMING 68 85 70 92 69 / 50 50 40 20 20
LORDSBURG 69 84 68 91 71 / 40 50 40 40 30
WEST EL PASO METRO 71 91 73 95 77 / 50 50 30 20 20
DELL CITY 64 88 62 93 63 / 50 50 20 10 20
FORT HANCOCK 66 91 68 95 70 / 50 50 20 20 20
LOMA LINDA 56 85 62 87 64 / 50 50 30 20 20
FABENS 67 91 71 96 73 / 50 50 30 20 20
SANTA TERESA 68 89 67 94 72 / 50 50 30 20 20
WHITE SANDS HQ 73 89 72 90 73 / 50 50 30 20 20
JORNADA RANGE 56 89 65 94 64 / 50 50 30 20 20
HATCH 65 86 66 92 66 / 50 50 30 20 20
COLUMBUS 68 87 67 92 71 / 40 50 40 20 20
OROGRANDE 72 90 71 93 71 / 50 50 30 20 20
MAYHILL 51 75 53 78 53 / 50 60 30 30 30
MESCALERO 51 77 50 80 51 / 50 60 30 30 30
TIMBERON 51 75 55 76 54 / 50 60 30 30 30
WINSTON 55 77 57 80 58 / 50 60 50 40 30
HILLSBORO 58 79 61 85 61 / 50 50 40 20 20
SPACEPORT 65 86 67 92 68 / 50 50 30 20 20
LAKE ROBERTS 57 78 58 82 56 / 50 60 50 40 30
HURLEY 60 78 64 84 61 / 40 50 40 30 30
CLIFF 61 88 58 93 58 / 50 50 50 40 40
MULE CREEK 57 82 55 85 58 / 50 50 50 40 40
FAYWOOD 60 77 59 83 59 / 50 50 40 20 20
ANIMAS 63 83 61 90 67 / 40 50 40 40 30
HACHITA 61 83 58 91 66 / 40 50 40 30 20
ANTELOPE WELLS 62 86 60 91 65 / 40 50 40 30 30
CLOVERDALE 55 77 58 80 58 / 40 50 40 40 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH
Hazardous weather outlook, Jul 5, 10:06 AM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1106 AM MDT THU JUL 5 2012
NMZ401>417-TXZ418>424-061730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1106 AM MDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY
RAINFALL IS EXPECTED THIS AFTERNOON AND TONIGHT...ALONG WITH
POSSIBLE FLASH FLOODING. RAINFALL AMOUNTS MAY EXCEED 2 INCHES OVER
A FEW LOCATIONS. ALSO GUSTY WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH
SOME OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY AND FRIDAY NIGHT A CONTINUED MOIST ATMOSPHERE WILL
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY
RAINS AND POSSIBLE FLASH FLOODING. THE NEW WILDFIRE BURN AREAS ARE
ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING AND DEBRIS FLOW WITH ANY
HEAVY RAIN.
THUNDERSTORM COVERAGE WILL DECREASE BACK TO MOSTLY ISOLATED WITH
MUCH LESS THREAT OF HEAVY RAIN FROM SATURDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS POSSIBLY INCREASING AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.
ROGASH
In the hours before
Local storm report, Jul 5, 12:14 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
114 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL CLOUDCROFT 32.96N 105.74W
07/05/2012 E0.70 INCH OTERO NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1200238
FKSpecial weather statement, Jul 5, 2:22 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
322 PM MDT THU JUL 5 2012
NMZ414>417-052230-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
322 PM MDT THU JUL 5 2012
...STRONG THUNDERSTORMS THREATENING THE SOUTHERN SACRAMENTO
MOUNTAINS...
AT 320 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN CHAVES COUNTY...ABOUT
26 MILES EAST OF CLOUDCROFT. THESE STORMS WERE MOVING WEST AT 15
MPH.
THE STORMS WILL MOVE INTO THE EASTERN SLOPES OF THE SACRAMENTOS OVER
THE NEXT HALF HOUR...THEN ON TO CLOUDCROFT. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING MAY OCCUR WITH THESE STORMS...AS SOME AREAS
AROUND CLOUDCROFT ALREADY RECEIVED 0.50 TO 0.75 INCHES OF RAIN
EARLIER TODAY.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE ALSO
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MAYHILL...
SACRAMENTO...
WEED...
CLOUDCROFT...
TIMBERON...
MESCALERO...
ELK SILVER...
SIXTEEN SPRINGS...
SILVER LAKE...
APACHE SUMMIT...
MOUNTAIN PARK...
BLUFF SPRINGS...
LAKE MESCALERO...
HARDIMAN
Hail, Otero
- When
- July 5, 6:00 PM MST to 6:15 PM MST
- Where
- Otero County, 0.9 mi SW of Cloudcroft
- Measured
- 0.7 in hail
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Trained Spotter
- Coordinates
- 32.960, -105.740
A local trained spotter reported several minutes of .70 inch hail across western portions of the city of Cloudcroft in association with a strong thunderstorm that moved over the area. .50 inches of heavy rain was also reported from this storm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397712.